On the dynamics of elastic strips

A. Goriely, M. Nizette, M. Tabor

Research output: Contribution to journalArticlepeer-review

55 Scopus citations


The dynamics of elastic strips, i.e., long thin rods with noncircular cross section, is analyzed by studying the solutions of the appropriate Kirchhoff equations. First, it is shown that if a naturally straight strip is deformed into a helix, the only equilibrium helical configurations are those with no internal twist and whose principal bending direction is either along the normal or the binormal. Second, the linear stability of a straight twisted strip under tension is analyzed, showing the possibility of both pitchfork and Hopf bifurcations depending on the external and geometric constraints. Third, nonlinear amplitude equations are derived describing the dynamics close to the different bifurcation regimes. Finally, special analytical solutions to these equations are used to describe the buckling of strips. In particular, finite-length solutions with a variety of boundary conditions are considered.

Original languageEnglish (US)
Pages (from-to)3-45
Number of pages43
JournalJournal of Nonlinear Science
Issue number1
StatePublished - Jan 2001


  • Amplitude equations
  • Elastic strips
  • Localized solutions

ASJC Scopus subject areas

  • Modeling and Simulation
  • General Engineering
  • Applied Mathematics


Dive into the research topics of 'On the dynamics of elastic strips'. Together they form a unique fingerprint.

Cite this